Arizona, 2004

Damaging Wind in Arizona, August 1, 2004

August 1, 2004 · NWS TWC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 1, 2:15 AM MST, 35 minutes earlier.

Area forecast discussion, Aug 1, 2:15 AM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 AM MST SUN AUG 1 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...A MOIST FLOW AROUND THE HIGH TO OUR EAST WILL BRING A
BETTER CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK.

&&

.DISCUSSION...WEAK WIGGLE IN SOUTHERLY FLOW HELPED KEEP LIGHT
CONVECTION THROUGH SOUTHERN AND CENTRAL ARIZONA OVERNIGHT. DEEPER
MOISTURE STARTING TO NOSE BACK IN FROM SONORA...BUT 06Z KTUS
SOUNDING STILL RELATIVELY DRY. OUTFLOW FROM NORTHERN SONORA
CONVECTION PUSHING UP FROM THE SOUTH...DUG DEWPT JUMPED 20 DEGREES
IN 2 HRS WITH 10KTS OUT OF THE SOUTH. A STRONGER IMPULSE WILL PUSH
IN FROM THE SOUTH BY MONDAY TO FURTHER ENHANCE SHOWER AND
THUNDERSTORM COVERAGE...BACK TO SCATTERED OR BETTER FOR MOST PLACES.
WITH INITIAL LOW LEVEL ENVIRONMENT ON THE DRY SIDE...DOWNBURSTS WILL
BE A CONCERN. MODELS CONTINUE TO UNDER-DO EXPECTED AVAILABLE
MOISTURE WITH THIS PATTERN AS OUTFLOWS FROM ORGANIZED CONVECTION AND
POTENTIAL SURGE ACTIVITY BECOME MORE LIKELY. CURRENT FORECAST NEAR
CLIMO BY MONDAY AND TUESDAY...THIS TREND STILL LOOKS GOOD. AFTERNOON
HIGHS WILL MODERATE AS THIS HAPPENS.

NAME IOP#5 WILL CONTINUE THROUGH 00Z MON.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MEYER
Hazardous weather outlook, Jul 31, 12:00 PM MST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1200 PM MST SAT JUL 31 2004

AZZ019-029>035-010700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1200 PM MST SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...RELATIVELY DRY AIR RESIDES OVER SOUTHERN ARIZONA. DUE TO
THIS AIR MASS ONLY ISOLATED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON. THE MAIN THREAT FROM THESE FEW STORMS WILL BE GUSTY WINDS
AND SMALL HAIL. THE PROBABILITY OF HEAVY RAIN IS MUCH LOWER THAN
NORMAL FOR THIS TIME OF YEAR.

DISCUSSION...MOISTURE RESIDES IN NORTHERN MEXICO ALTHOUGH NO
MECHANISM IS PRESENT TO MOVE IT INTO SOUTHERN ARIZONA TODAY. DEBRIS
CLOUDINESS WAS PRESENT THIS MORNING WHICH CAN BE SEEN ON 12Z TUS
SOUNDING AT 500 MB. THIS LAYER OF MOISTURE WILL DISSIPATE AS SURFACE
HEATING MIXES UP THE BOUNDARY LAYER. EXPECT THE 00Z SOUNDING TONIGHT
WILL BE SIMILAR TO YESTERDAY EVENING.

STRONGER WINDS ALOFT TODAY INCREASES THE POTENTIAL FOR STRONGER
WINDS AT THE SURFACE FROM ANY STORMS WHICH OCCUR. ADDITIONALLY THESE
WINDS WILL KEEP STORMS MOVING TO REDUCE THE RISK OF LOCALLY HEAVY
RAIN OCCURRING. YUMA HAD A JUMP IN DEWPOINT THIS MORNING ASSOCIATED
WITH LAST NIGHTS CONVECTION. THIS MOISTURE IS VERY SHALLOW SO EXPECT
DEWPOINTS TO DROP ALONG THE LOWER COLORADO RIVER AREA THROUGH THE
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

INCREASING SURFACE TEMPERATURE THE LAST SEVERAL DAYS WILL HELP MOVE
THE UPPER LEVEL HIGH PRESSURE TO A MORE FAVORABLE POSITION FOR
GETTING MOISTURE INTO ARIZONA. ADDITIONALLY THE FORMATION OF AN
INVERTED TROUGH SOUTH OF BAJA AND TROPICAL ACTIVITY OFF THE SOUTHERN
MEXICO COAST COULD SET THE STAGE FOR A MAJOR GULF SURGE MID WEEK.
GIVEN THESE CHANGES SURFACE MOISTURE SHOULD INCREASE THROUGH THE
WEEK...ALONG WITH AN INCREASE IN THUNDERSTORM ACTIVITY. BOTH THE ETA
AND GFS MODELS BUILD A THETA E RIDGE OVER SONORA ON MONDAY. THIS
RIDGE IS INDICATIVE OF ORGANIZED CONVECTION WHICH WOULD AFFECT
LOCATIONS NEAR THE INTERNATIONAL BORDER. BY TUESDAY SPECIFIC DETAILS
ARE DIFFICULT TO FIND IN THE MODELS. HOWEVER MOISTURE SHOULD BE
PRESENT BY THEN TO CONTINUE A MORE NORMAL AUGUST MONSOON
PATTERN...THAT IS...THUNDERSTORMS EVERY DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GWS

The radar

The Tucson radar (KEMX), 43 km away, was scanning. The volume nearest the first event began at 09:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 1, 2:50 AM MST to 2:55 AM MST
Where
Pima County, 4 mi S of Tucson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.183, -110.933

Strong thunderstorm winds caused the power lines at the 39th block of 16th Avenue to be downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418623.